Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 31, 2020Nicollet County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 31, 2020, 2:49 AM CDT for Nicollet County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 2:49 AM CDT (07:49 UTC)
Expired
Aug 31, 2020, 3:15 AM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS83 KMPX 310749
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Mon Aug 31 2020

MNZ067-075-310815-
Sibley-Nicollet-
249 AM CDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...

At 248 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lafayette, New Sweden and Klossner. 

LAT...LON 4435 9449 4437 9456 4440 9458 4451 9419
      4436 9415 4433 9446
TIME...MOT...LOC 0748Z 256DEG 31KT 4437 9452 

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:23 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 31, 2:23 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
223 AM CDT Mon Aug 31 2020

.SHORT TERM...(Today through Tuesday)
Issued at 223 AM CDT Mon Aug 31 2020

Satellite and radar imagery show area of showers with some
embedded thunder moving west to east across the area. This
activity is along and ahead of a surface cold front extending from
north central Minnesota southwest into eastern Nebraska. The main
upper trough associated with it can be seen in water vapor imagery
over the central Dakotas. There is a narrow axis of instability,
with MUCAPE values up to around 1500 J/Kg just along/ahead of the
front, currently nosing into southwest and west central Minnesota.
This is maximized near the 850 mb theta-e ridge axis over that
same area, with theta-e values dropping quickly over eastern South
Dakota. Things are moving more slowly than guidance indicated
yesterday, likely due to the upper trough digging a big more than
progged. However, look for things to continue to push east through
the day today, existing the eastern portion of the forecast by
around midday. We should see clearing somewhat quickly behind the
precipitation, especially once we get into daylight hours and
mixing can help with some of the lingering low clouds currently
seen behind the front. Cooler and drier air will then build across
the area into Tuesday as high pressure slides east through the
region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 223 AM CDT Mon Aug 31 2020

The longer term looks fairly quiet in terms of sensible weather,
with a few moisture starved systems moving through the region and
likely not producing much if any precipiation. Northwest upper
flow will predominate through the period, with the main upper
trough over eastern North America significantly amplifying by the
end of the period, signaling the arrival of much cooler
temperatures. However, before that happens we will have a couple
of decent warmups ahead of Alberta Clipper-like systems. Model
guidance is in remarkably good agreement on the overall evolution
of the large scale pattern through the period, making it difficult
to make any significant changes to the blended consensus forecast.
The main chances for any precipitation look to be Wednesday night
into early Thursday as a surface low moves along the US/Canadian
border and drags a frontal boundary through the area. Moisture
return ahead of that system is quite limited, so the best chance
of any precipitation will be over the northern portion of the area
where deep layer saturation is more likely to occur. A better
chance for precipitation will come during the latter half of the
weekend, although there remains disagreement on the timing and
strength of the shortwave trough progged to move through the
region. Overall, will have minimal PoPs through the period, with a
mainly just chance PoPs over the weekend. Mild weather is expected
the much of the week, with spike into the 80s on Wednesday and
Saturday ahead of the two systems of interest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CDT Sun Aug 30 2020

Few changes made to going TAFs. Instability not really following
showers into the area, so expect a continued downward trend in
amount of TSRA across the MPX area through the night. Starting to
see MVFR cigs expand along the cold front, so maintained brief
window of MVFR cigs at all terminals. Best punch of winds behind
the front looks to remain southwest of the MPX terminals, so did
back off on winds some immediately behind the front. No concerns
for much of Monday as skies clear out from west to east.

KMSP...Looking increasingly likely we'll see some thunder with
initial push of activity into the field, but after that, it looks
to be mainly shra. Time window for lowest cigs looks to be between
11z and 13z now, with heights under 018 still a possibility.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind S 5-10 kts.
WED...VFR. Wind WSW 5-10 kts.
THU...VFR. Wind NW 15-20G30kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Aug 30, 3:10 PM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Sun Aug 30 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
312015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
310 PM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

A few severe storms are possible in far western Minnesota this
evening. The primary threat would be damaging wind gusts and large
hail. Non-severe thunderstorms are possible across the remainder
of the area tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across western Minnesota
this evening.

Borghoff

In the hours before

Special weather statement, Aug 30, 9:17 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
917 PM CDT Sun Aug 30 2020

MNZ054-064-310300-
Yellow Medicine-Lac Qui Parle-
917 PM CDT Sun Aug 30 2020

...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE COUNTY...

At 917 PM CDT, a strong thunderstorm was located 6 miles northeast of
Moritz, or 13 miles northeast of Clear Lake, moving east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Dawson, Marietta, Cerro Gordo, Providence, and Florida
Creek Wildlife Management Area.

LAT...LON 4505 9645 4513 9602 4502 9587 4500 9583
      4496 9582 4493 9573 4491 9572 4490 9567
      4478 9645
TIME...MOT...LOC 0217Z 255DEG 50KT 4488 9646
Special weather statement, Aug 31, 2:16 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
216 AM CDT Mon Aug 31 2020

MNZ073>075-310745-
Brown-Nicollet-Redwood-
216 AM CDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD...CENTRAL
BROWN AND NORTHWESTERN NICOLLET COUNTIES...

At 215 AM CDT, a strong thunderstorm was located near Springfield, or
20 miles southeast of Redwood Falls, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Evan, Cobden, Essig, St George and New Ulm
Airport.

LAT...LON 4423 9495 4433 9499 4445 9454 4429 9448
TIME...MOT...LOC 0715Z 258DEG 35KT 4428 9491

BPH
Special weather statement, Aug 31, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
249 AM CDT Mon Aug 31 2020

MNZ067-075-310815-
Sibley-Nicollet-
249 AM CDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH
CENTRAL NICOLLET COUNTIES...

At 248 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lafayette, New Sweden and Klossner.

LAT...LON 4435 9449 4437 9456 4440 9458 4451 9419
      4436 9415 4433 9446
TIME...MOT...LOC 0748Z 256DEG 31KT 4437 9452

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:17 PM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 31, 2:16 AM CDTSpecial Weather StatementMPXBrown29 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.